Sudden unexpected death as a consequence of indinavir-induced nephropathy: A case report
Abstract:A 60-year-old male had tested in 1986, at age 46, positive for human immunodeficiency virus (HIV). In mid-1996 he was started on a protease inhibitor regimen, which included indinavir, lamivudine and stavudine, and remained on this therapy until his death. In April 1999 he was hospitalized after a fainting episode. Although examination focusing on cardiac disease did not disclose any remarkable findings, he died suddenly one week after being discharged from hospital. At autopsy the kidneys were enlarged, with a total weight of 500 g, patchy pale gray and pinkish. Microscopy showed leukocytic cell casts in many of the tubules and collecting ducts. In many of these casts there were clefts left by crystals. In the interstitium, both in the cortex and the medulla, there was focal inflammation and fibrosis. Death was attributed to sudden cardiac dysfunction, probably ventricular fibrillation as a consequence of severe nephropathy with electrolyte disturbances. It is likely that kidney damage developed secondary to the indinavir treatment as indinavir can cause not only nephrolithiasis but also crystal-induced acute renal failure.
Document Type: Original Article
Publication date: 2000-09-01